Alert archive / California / Wind Advisories in 2019

Wind Advisory 13, NWS Las Vegas, NV

March 7, 2019San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Mar 7, 2019, 3:35 AM PST for San Bernardino County, California. It took effect at Mar 8, 2019, 5:15 AM PST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2019, 3:35 AM PST (11:35 UTC)
In effect from
Mar 8, 2019, 5:15 AM PST
Expired
Mar 8, 2019, 10:00 PM PST
In force
17 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS75 KVEF 071135
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
335 AM PST Thu Mar 7 2019

CAZ523-525-072345-
/O.NEW.KVEF.WI.Y.0013.190308T1600Z-190309T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
335 AM PST Thu Mar 7 2019

...WIND ADVISORY IN EFFECT FROM 8 AM TO 10 PM PST FRIDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 8 AM to 10 PM PST Friday. 

* WINDS...Southwest 25 to 35 mph with gusts 40 to 50 mph.

* TIMING...Windy contions will develop in the Western Mojave
  Desert and Morogo Basin area late this afternoon and continue
  through early Friday morning then increase and remain strong
  through the Friday evening before decreasing. 

* IMPACTS...Hazardous travel conditions, especially for high
  profile vehicles. Areas of lower visibility at times due to
  blowing sand and dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
4 follow-up statements
432 
WWUS75 KVEF 072222
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
222 PM PST Thu Mar 7 2019


CAZ523-525-081200-
/O.CON.KVEF.WI.Y.0013.190308T1600Z-190309T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
222 PM PST Thu Mar 7 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 10 PM PST
FRIDAY...

* WINDS...Southwest 25 to 35 mph with gusts 40 to 50 mph.

* TIMING...Windy conditions will increase overnight, with gusts to
  35 mph likely. Winds will then increase again Friday morning and
  remain strong at 40 to 50 mph through Friday evening before 
  decreasing.
 

* IMPACTS...Hazardous travel conditions, especially for high 
  profile vehicles. Areas of lower visibility at times due to 
  blowing sand and dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
937 
WWUS75 KVEF 081156
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
356 AM PST Fri Mar 8 2019

CAZ523-525-090000-
/O.CON.KVEF.WI.Y.0013.190308T1600Z-190309T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
356 AM PST Fri Mar 8 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
10 PM PST THIS EVENING...

* WINDS...Southwest 25 to 35 mph with gusts 40 to 50 mph. Locally
  higher gusts are possible.

* TIMING...Winds will then increase this morning and remain strong
  through this evening before decreasing.
  
* IMPACTS...Hazardous travel conditions, especially for high 
  profile vehicles. Areas of lower visibility at times due to 
  blowing sand and dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
165 
WWUS75 KVEF 081315
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
515 AM PST Fri Mar 8 2019

CAZ523-525-090600-
/O.EXT.KVEF.WI.Y.0013.190308T1315Z-190309T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
515 AM PST Fri Mar 8 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...Southwest 25 to 35 mph with gusts 40 to 50 mph. 
  Locally higher gusts are possible. 

* TIMING...Winds will continue to increase this morning and 
  remain strong through this evening before decreasing. 

* IMPACTS...Hazardous travel conditions, especially for high 
  profile vehicles. Areas of lower visibility at times due to 
  blowing sand and dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
269 
WWUS75 KVEF 090540
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
940 PM PST Fri Mar 8 2019


CAZ523-525-090645-
/O.EXP.KVEF.WI.Y.0013.000000T0000Z-190309T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
940 PM PST Fri Mar 8 2019

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Breezy conditions will continue through the late evening but wind
gusts will fall below 40 mph for the remainder of the night.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 6, 7:30 PM PST, 8 hours 5 minutes earlier.

Area forecast discussion, Mar 6, 7:30 PM PST, 8 hours 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
730 PM PST Wed Mar 6 2019

.SYNOPSIS...After a precipitation and winds dissipate tonight and
Thursday, another storm is expected over the area Friday. This
will bring chances for showers, breezy winds and cooler
temperatures that will linger over the weekend into early next
week. &&

.UPDATE...The forecast remains on track with the moist
Pacific storm system exiting to our east this evening. A few
residual showers persist across Northern Mohave county and the
Spring Mountains but any additional precipitation will be
insignificant. Heavier snowfall persists over the Sierra but should
begin to taper off in the next few hours as ridging aloft begins
building in and stronger subsidence takes over. Will let the Winter
Storm Warning in the Sierra ride through 10pm.

Will be keeping a close eye on the downslope winds in the Springs
and Sierra tonight as there is some potential for stronger winds to
surface overnight. However, thus far the winds have been fairly
unimpressive, likely limited by a lack of stronger stability aloft.
Nonetheless, a few gusts of 50 mph or more will be possible
overnight downwind of the Spring Mountains (especially Red Rock, and
far west Las Vegas Valley) as well as along the US-395 corridor
south of Independence through the early morning hours.

-Outler-

&&

.SHORT TERM...Tonight through Thursday Night.

Precipitation is  expected to slowly dissipate through the
evening. Hires models want to clear things out abruptly, however
based on radar trends and mesoscale analysis this afternoon,
having a hard time believing this. Satellite shows cooling cloud
tops and continued a continued AR moisture stream, so lingered
precipitation chances through at least 00Z for many locations in
the I-15 corridor to the south and east. Afternoon precipitation
should be lighter and more scattered than what we saw this morning
though, so lower impact weather is anticipated.

Drier air will push in this evening as we lose forcing aloft, so
precipitation should end in most locations through tonight. The
exception would be in northern Lincoln and Mohave counties where
some continued light showers are possible. Precipitation should also
continue to flow over the Sierra Crest through midnight, and
continued the winter storm warning. With much of the
precipitation ending soon, and the heaviest rainfall already
ended, cancelled the flash flood watch at this time.

Breezy winds have been reported across the region this afternoon.
Winds have been sub-advisory levels so far, even in the wind
advisory area, however guidance shows an increase in winds the next
few hours so still anticipate impactful winds in Mohave County.
Continued with the wind advisory and made no changes to wind
headlines or forecast through tonight.

Thursday will dry out decently as weak ridging pushes over the
region. A strong 300mb jet will be moving overhead though and may
provide enough forcing to squeeze out some more showers in Lincoln
and Inyo counties. Moisture will be limited though, so decreased
precipitation chances from the previous forecast. By Thursday night,
better forcing and moisture arrives ahead of the next low pressure
system swings onshore. Both will not be very impressive, so kept the
chance for showers from the previous forecast. QPF will be light and
therefore no major impacts are anticipated.
&&

.LONG TERM...Friday through Tuesday

A system moves through the area Friday but with limited moisture,
precipitation amounts should be light. More notable will be
breezy to locally windy conditions and cooler temperatures that
will be 7- 10 degrees below normal. Otherwise, little change was
made to the extended forecast. Models carve out a longwave trough
off the west coast with a closed low spending an excessive amount
of time over water, giving it time to potentially tap tropical
moisture. Models dig the low southward to northern Baja but then
differ with the evolution beyond Monday afternoon and whether it
will bring impactful weather to our CWA. Temperatures are forecast
to remain below normal through this period.
&&

.AVIATION...For McCarran...Southwest winds continue this evening,
which will likely decrease overnight. While showers are decreasing
and ceilings are improving, mid-level moisture plume still aimed at
the region will keep clouds around into Thursday. Turbulence remains
a hazard through the period with icing potential decreasing
overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Rain is decreasing across the region, though clouds
around 10 Kft will linger for much of the overnight. Thunderstorms
on the windward side of the Sierra Nevada will decrease after
sunset, and are not likely to cross over to the eastern Sierra at
any time. South to southwest winds will continue for Thursday, with
speeds less than Wednesday's. Turbulence remains a hazard for much
of the TAF period, with icing potential decreasing tonight as the
rain ends.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Wolf
LONG TERM....Salmen
AVIATION...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.